Will Lung Cancer Treatment Affect Other Organs?


>>>DR. DAVID S. HANSON: Oftentimes patients
under treatment for lung cancer are concerned about the effects their therapy may have on
their body and this is entirely appropriate. Patients who receive chemotherapy for lung
cancer can expect that there may damage done to other organs. The most common is the blood
organ or the bone marrow and that is because the chemotherapy arrest the growth of those
cells, which may cause anemia, which is a low grade blood count and can cause weakness
and fatigue or low white cell counts, which can predispose a person to infection or low
platelet counts, which may predispose to bleeding. For that reason, during the course of treatment,
your doctor will be monitoring your blood counts and likely adjusting your chemotherapy
should there be major abnormalities that develop. There are other organs that are also at risk
for damage during lung cancer treatment. The most common concern are the nerves. The common
chemotherapy that works very well for lung cancer can cause numbness and tingling to
come in the hands and feet, that this does not occur for all patients but you and your
physician will be monitoring carefully for this and probably make adjustments in your
treatment should such damage occur. Many times, if that damage is detected early
it can be reversed. There are other organs that are at risk for damage from chemotherapy,
which include the liver and the kidneys. The doctor will obtain blood test generally to
determine whether or not these organs are functioning normally and if they are not,
make adjustments in your treatment. The important thing to know is that you and
your doctor will be working as a team to look at the side effects of your treatment and
make plans about modifying your treatment to respect those side effects that develop. Finally, there are times when patients must
have radiation treatment as a part of their lung cancer treatment plan and radiation can
do damage to the organs at which it is end. For that reason your radiation oncologist
will make a very careful treatment plan, talk with you about what tissues might be at risk
for damage and list out for you those things that you and he or she can do to manage those
side effects. Commonly, there may be a skin burn that is
apparent on the skin and the area that is given radiation. Proper treatment of the skin
can control the symptoms from that irritation and make it far less of a difficult thing
to manage than if its not attended too properly.